Kentucky, 2006

Hail in Kentucky, April 20, 2006

April 20, 2006 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 20, 3:20 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Apr 20, 3:20 PM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT THU APR 20 2006

.DISCUSSION...

SHORT TERM...THE MAIN WEATHER PRODUCER IS BEING DRIVEN BY AN UPPER
LOW CENTERED OVER WEST CENTRAL MN. THERE IS AN UPPER RIDGE AXIS
EXTENDING FROM THE PAN HANDLE OF FLORIDA ACROSS CHARLESTON WEST
VIRGINIA AND THEN DUE NORTH TO CANADA. AS A RESULT EASTERN KENTUCKY
IS LOCATED IN AN AREA OF UPPER DIFFLUENT FLOW ALOFT. THIS IS WHAT
HELPED TO FUEL THE THUNDERSTORMS THIS MORNING. AT 500 HPA...THERE WAS
A WEAK JET STREAK TO THE SOUTHWEST OF US WHICH PUT EASTERN KENTUCKY
IN THE LEFT EXIT REGION OF THE JET. AT THE SURFACE...THERE IS A SURFACE
LOW OVER CENTRAL TENNESSEE WITH A WARM FRONTEXTENDINGG INTO NORTHERN
GEORGIA. THIS SURFACE SYSTEM...AS WELL AS THE FAVORABLE DIVERGENCE ALOFT
WILL COMBINE TO ENHANCE THE PRECIPITATION OUT AHEAD OF THIS SYSTEM.
THE RADAR AND SATELLITE IS SHOWING AN AREA OF THUNDERSTORMS MOVING
INTO SOUTHEASTERN KENTUCKY. THE MODELS ARE SHOWING A VORTICITY MAX JUST
TO THE WEST OF THIS AREA OF CONVECTION. THIS AREA OF CONVECTION WILL
MOVE ACROSS THE REGION THIS EVENING. THE GFS IS SHOWING THAT THE
GREATEST PRECIPITATION AMOUNTS WILL BE GENERALLY IN THE SOUTHERN
HALF OF THE FORECAST AREA. THE MODELS ARE SHOWING THAT THE FRONT WILL
BE LYING ACROSS THE AREA FOR THE NEXT COUPLE OF DAYS WITH WAVES
MOVING ALONG THE FRONT. AS SUCH...THE RISK FOR FLOODING MAY BECOME AN
ISSUE. A FLOOD WATCH WAS CONSIDERED FOR SATURDAY...HOWEVER THERE WAS
NOT ENOUGH CONFIDENCE TO ISSUE IT. MID SHIFT WILL TAKE A FRESH LOOK
AT IT AND MAKE A DECISION AFTER LOOKING AT THE 00 GMT MODELS. THE MOS
TEMPERATURES LOOKED PRETTY GOOD AND USED A BLEND FOR THE FORECAST.
THE QPF FORECAST WAS A BLEND OF THE MODEL AND HPC FORECASTS.

LONG TERM...SUNDAY THROUGH THURSDAY...DEEPER CUTOFF LOW DROPPING
DOWN OUT OF CANADA WILL ABSORB THE GREAT LAKES UPPER LOW AND
GRADUALLY PUSH THE ATTENDANT TROUGH THROUGH THE AREA BY WEDNESDAY
EVENING. A WEAK FRONTAL BOUNDARY WILL BE IN THE VICINITY FOR SUNDAY
AND MONDAY WITH SLIGHT CHANCE POPS. BEST CHANCE WILL COME ON TUESDAY
AND WEDNESDAY...AS BOUNDARY BECOMES MORE DEFINED WITH BETTER UPPER
LEVEL SUPPORT. RATHER DEEP SOUTHWEST FLOW COULD MEAN HEAVY RAIN FOR
THE AREA...HOWEVER WILL CONTINUE TO WAIT ON BETTER CONTINUITY WITH
ALL OF THE AFOREMENTIONED FEATURES BEFORE COMMITTING TO HIGHER POPS
AND SUCH. TEMPERATURES WILL RUN ABOVE NORMAL THROUGH MOST OF THE
PERIOD...BEFORE A DECENT COOL DOWN BEHIND THE SYSTEM BY THURSDAY.

&&

.PREV DISCUSSION...
759 AM EDT THU APR 20 2006

MESOSCALE DISCUSSION...CLUSTER OF THUNDERSTORMS WILL BE MOVING INTO
THE SOUTHWESTERN PORTIONS OF THE CWA OVER THE NEXT HOUR OR SO.
LATEST 06Z NAM...BUFR SOUNDINGS SHOWED IMPRESSIVE INSTABILITY...-7
LIS AND CAPE AROUND 3000 J/KG...AS WELL AS WBZ HEIGHTS AROUND 10KFT
EARLY THIS MORNING OVER OUR AREA. SO LARGE HAIL WOULD BE OF GREATEST
CONCERN. HOWEVER...RUC MESO ANAL SEEMS MUCH LESS IMPRESSIVE. 0Z NAM
HAD ACTIVITY DISSIPATING JUST AS IT APPROACHED THE AREA. FOR NOW
APPEARS THESE STORMS WILL HOLD TOGETHER LONG ENOUGH TO AFFECT OUR SW
COUNTIES. STRONGEST CELLS HAVE HAD A CONSISTENT HISTORY OF PRODUCING
1 INCH HAIL.

530 AM EDT THU APR 20 2006

CUTOFF UPPER LEVEL LOW CONTINUES TO MEANDER TO THE EAST EARLY THIS
MORNING. SW/V RIDGING WAS LOCATED OVER THE OH VALLEY...BUT FURTHER
TO THE SW A WEAKER SW/V TROUGH WAS OVER THE TX/OK AREA AND HELPING
CONVECTIVE DEVELOPMENT ALONG STATIONARY BOUNDARY OVER THE LOWER MS
VALLEY/ARKLATEX AREA. FURTHER TO THE WEST A STRONGER SW/V WAS MOVING
EAST IN THE SOUTHERN STREAM FROM AZ INTO NM. AT THE SFC...A WEAK SFC
LOW WAS OVER CENTRAL TN...WITH AN OCCLUDED FRONT EXTENDING NNW TO
THE PARENT SFC LOW OVER MN AND A WARM FRONT EXTENDING SE TO THE GA
COAST. ANOTHER SFC WAVE WAS ALSO PRESENT FURTHER SW ALONG THE
BAROCLINIC ZONE UNDER UNDERNEATH THE CONVECTION IN AR.

THE SFC WAVE/S SHOULD TRACK WEST OF THE REGION TODAY...ALLOWING THE
WARM FRONT TO PUSH INTO SOUTHERN KY LATE. IN ADDITION...WITH RIDGE
AXIS PUSHING TO THE EAST...THE REGION WILL BE IN AREA OF MEAN
ASCENT...AS THE INITIAL SW/V APPROACHES. SOME INCREASE IN MAINLY
HIGH CLOUDS ARE POSSIBLE THIS MORNING AS DEBRIS CLOUDS FROM
CONVECTION OVER SW KY WORKS EAST. MODELS INDICATE AT LEAST
MODERATE INSTABILITY LATE IN THE AFTERNOON. EXPECT ISOLATED TO
SCATTERED CONVECTION TO DEVELOP BY LATE AFTERNOON...ESPECIALLY OVER
THE SW CWA. THIS AREA WILL GRADUALLY GET INTO THE WARM SECTOR. WBZ
HEIGHTS WILL BE ON THE LOW SIDE...SO ANY CELLS THAT DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE MAINLY SOME SMALL HAIL AND POSSIBLY A
STRONG WIND GUST OR TWO...ESPECIALLY IF AN STORM INTERACTIONS OCCUR.
WARMEST DAYTIME HIGHS WILL LIKELY BE OVER THE EASTERN EDGE OF THE
CWA...WHERE SFC HEATING SHOULD BE MAXIMIZED DUE TO LATEST ARRIVAL OF
CLOUDS AND DRIER AIR IN PLACE. THE SW PART OF THE CWA WAS PLACED IN
A DAY 1 SLIGHT RISK...SO WILL MENTION IN HWO.

A BETTER CHANCE FOR PRECIP WILL COME OVERNIGHT TONIGHT AS THE SW/V
CROSSES THE AREA AND A SFC WAVE TRACKS INTO OH...SENDING THE
BAROCLINIC ZONE TOWARD THE AREA. THERE MAY BE A LULL IN THE PRECIP
CHANCES ON FRI AM...BEFORE ANOTHER SFC WAVE OR TWO THAT DEVELOP
FURTHER TO THE SW AS THE SOUTHERN STREAM SW/V PHASES WITH THE CUTOFF
TO THE NORTH AND TRACKS TOWARD THE OH VALLEY ON FRIDAY AFTERNOON.
THE CHANCE FOR PRECIP WILL LINGER INTO FRI NIGHT AS THE COLD FRONT
CROSSES THE COMMONWEALTH. AS FOR TEMPS...PRECIP AND CLOUD COVER
SHOULD MINIMIZE ANY RIDGE/VALLEY DIFFERENCES TONIGHT AND HIGHS ON
FRI SHOULD BE SUPPRESSED FROM TODAYS READINGS DUE TO CLOUD COVER
AND PRECIP. NEARLY ALL OF THE CWA IS IN A DAY TWO SLIGHT RISK AREA
AND WILL MENTION IN HWO AS WELL.

KEPT IN CHANCE FOR SHOWERS INTO EARLY SAT UNTIL THE UPPER TROUGH
CROSSES THE AREA. A COOLER AIRMASS MOVES INTO THE REGION LATE FRI
NIGHT INTO SAT...WITH TEMPERATURES RETURNING TO CLOSER TO NORMAL
LEVELS FOR THE WEEKEND.

THE EXTENDED LOOKED IN PRETTY GOOD SHAPE AND MADE ONLY MINOR
INCREASES TO MAX T ON MON AND TUE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JJ/GEOGERIAN
Hazardous weather outlook, Apr 20, 6:56 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
756 PM EDT THU APR 20 2006

KYZ044-050>052-058>060-068-069-104-106>112-114-119-211200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-
OWSLEY-MARTIN-
756 PM EDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED LATE TONIGHT. SOME OF THE STORMS COULD
PRODUCE BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE ENTIRE PERIOD. THE GREATEST
THREAT FOR SEVERE STORMS WILL BE ON FRIDAY. SOME OF THE STORMS ON FRIDAY
COULD ALSO PRODUCE LOCALLY HEAVY RAIN...WITH SMALL STREAM FLOODING A
POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HIGH WATER ON
FRIDAY.

KYZ079-080-083>088-113-115>118-120-211200-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-KNOTT-PERRY-
CLAY-LESLIE-LETCHER-PIKE-
756 PM EDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED LATE TONIGHT. SOME OF THE STORMS COULD
PRODUCE BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE ENTIRE PERIOD. THE GREATEST
THREAT FOR SEVERE STORMS WILL BE ON FRIDAY. SOME OF THE STORMS ON
FRIDAY AND SATURDAY COULD ALSO PRODUCE LOCALLY HEAVY RAIN...WITH
SMALL STREAM FLOODING A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HIGH WATER ON
FRIDAY AND SATURDAY.

SBH

The radar

The Nashville radar (KOHX), 152 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
April 20, 8:18 PM EST to 8:22 PM EST
Where
Wayne County, 1 mi N of Gap Creek
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.750, -84.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499632.